Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Wichita, KS

June 13, 1997Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 13, 1997, 1:51 AM CDT for Butler County, Kansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 1:51 AM CDT (06:51 UTC)
Expired
Jun 13, 1997, 3:50 AM CDT
In force
119 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 130653
FFWICT
KSC015-130850-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT FRI JUN 13 1997

* FLASH FLOOD WARNING FOR
  BUTLER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 350 AM CDT
 
* SOME AREAS AFFECTED
    ANDOVER
    AUGUSTA
    TOWANDA
    BENTON

* CAUSE AND EFFECT
    AT 145 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD
    FLASH FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS IN
    WESTERN BUTLER COUNTY. RADAR INDICATED 2 TO 4 INCHES OF
    RAINFALL IN THE ANDOVER AND AUGUSTA AREAS.

* FORECAST CONDITIONS
    THUNDERSTORMS WILL SLOWLY END THROUGH 4 AM...WITH UP TO AN
    ADDITIONAL INCH OF RAIN POSSIBLE IN THE WARNED AREA.

MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY.  NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

DAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:25 PM CDT, 10 hours 26 minutes earlier.

Area forecast discussion, Jun 12, 3:25 PM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU JUN 12 1997

SHORT TERM...
TSRA CHANCES BIGGEST CONCERN TO ADDRESS IN THE SHORT TERM. 18Z SFC
ANALYSIS SHOWS MAIN TROF LOCATED FROM NE TO SC AND INTO SW KANSAS
WITH AN OUTFLOW BOUNDARY LYING E-W JUST SOUTH OF EMPORIA. ALONG THIS
OUTFLOW BOUNDARY 70+ DWPTS HAVE POOLED AND 19Z ADAP PRODUCTS SHOWS
BEST LL MOISTURE CONVERGENCE ACROSS THIS AREA. WITH SUCH COPIOUS
MOISTURE IN PLACE ALONG WITH BOUNDARIES AND LI/S BLO -8...SCT/WDLY
SCT EVENING CONVECTION POSSIBLE. HOWEVER...MODIFIED 12Z OUN
SOUNDING STILL INDICATES SOME CIN TO BE OVERCOME AND 85H PROFILERS
SHOW FLOW IS MORE SOUTHWESTERLY...THUS CONVERGENCE NOT THAT GREAT.

BETTER CHC FOR TSRA EXSISTS LATE TONIGHT AS SHORTWAVE ACROSS CENTRAL
NM PER WATER VAPOR PIX IS FORECAST TO PUSH INTO SOUTHERN PLAINS BY
12Z FRI. ETA MUCH FASTER THAN NGM/AVN WITH THIS FEATURE...AND
CONSIDERING SOME UPPER ENERGY IS STILL ON THE BACK SIDE OF UPPER
TROF...PERFERRED SLOWER AVN/NGM FORECAST. STILL...EXCELLENT 30H
DIFFLUENCE WHICH IS HELPING TO TRIGGER TSRA ACROSS EASTERN CO WILL
SHIFT INTO CNTL/SC KANSAS OVERNIGHT. EXPECT STORMS THAT DEVELOP TO
MOVE E OR ESE ALONG THETA-E RIDGE. THUS BEST CHC FOR TSRA WILL BE
ACRS SC/SE KS.

AS FOR LOWS...GENERALLY FOLLOWED GUIDANCE VALUES AS FAN/FWC IN CLOSE
AGREEMENT.

HYSELL

LONG TERM...
W/V 6.7 PIX CLRLY DPCT CLSD LO UPSTRS POSND OVR WA/OR CST. ALL 3 MDLS PROG
THE LO TO DROP SLOLY S/SE W/ TM MOVG ALG & JUST E OF CA/NV BDR 24-48 HRS.
BOTH E48 & NG8 PCGS DPCT SFC-H85 FNTL BDNRY ALG KS/OK BDR 24-36 HRS
W/ E48 POSNG BOTH BNDRYS SLGTLY FRTHR S. BOTH PCGS DPCT CLRLY
DEFINED MSTR CHANNEL THRU H85 ALG THE BNDRYS & AS SUCH CONTUANCE OF
30-40% POPS CWA-WIDE WARRANTED THRU TMRW EVNG. BOTH FAN/FWC LWRMAX'S
ABT 1 CAT ACRS THE BOARD TMRW & CNSDRG THE ABV RSNS THIS MAKES
SENSE. TMRW NGT E48 IS MUCH FASTER IN MOVG SFC LO OVR E TX PNHNDL
INTO WRN TN BY SAT MRNG. NG8 & AVN ARE SLOER & WL FOLLOW THESE
LATTER SOLNS FOR 3RD PD, I.E. KPG SFC GRAD MORE ERLY & W/ FNTL BDNRY
STILL IN NEIGHBORHOOD WL CONT CHC POPS TMRW NGT. LTL DIFF IN FAN/FWC
MINS FRI NGT & SEE NO RSN TO DEVIATE.

RSL 059/077 059/081     04333
SLN 063/079 059/083     04333
ICT 064/082 060/084 065 04333
HUT 062/080 059/083     04333
CNU 065/081 062/084     04344

ES

In the hours before

Special weather statement, Jun 12, 10:54 PM CDT, 2 hours 57 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-130410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT THU JUN 12 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:43 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner62 min
Jun 12, 8:23 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 12, 8:44 PM CDTSevere Thunderstorm WarningICTButler61 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 12, 9:43 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 12, 9:49 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Jun 12, 9:51 PM CDTSevere Thunderstorm WarningICTKingman64 min
Jun 12, 10:17 PM CDTSevere Thunderstorm WarningICTHarvey63 min
Jun 12, 10:36 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 12, 11:01 PM CDTSevere Thunderstorm WarningICTHarper64 min
Jun 12, 11:11 PM CDTSevere Thunderstorm WarningICTMarion64 min
Jun 12, 11:19 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Jun 12, 11:31 PM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
Jun 12, 11:36 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 13, 12:11 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner64 min
Jun 13, 12:15 AM CDTFlash Flood WarningICTSedgwick3 hr
Jun 13, 12:36 AM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
Jun 13, 12:52 AM CDTSevere Thunderstorm WarningICTCowley63 min
Jun 13, 1:13 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick62 min
Jun 13, 3:10 AM CDTFlash Flood WarningICTButler, Sedgwick4 hr
Jun 13, 8:31 AM CDTFlash Flood WarningICTButler6 hr

Nearby

Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.